Florida, 2023

Damaging Wind in Florida, April 15, 2023

April 15, 2023 · NWS JAX · 1 event in 1 county or zone

A fading MCS of strong thunderstorms moved across SE GA during the late afternoon and early evening ahead. This system produced a strong outflow boundary with wind gusts of 40-45 mph that pushed southward across NE FL during the late evening which produced minor wind damage in Alachua County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A fading MCS of strong thunderstorms moved across SE GA during the late afternoon and early evening ahead. This system produced a strong outflow boundary with wind gusts of 40-45 mph that pushed southward across NE FL during the late evening which produced minor wind damage in Alachua County. An official observation of the outflow boundary was 44 mph at the Keystone Heights Airport (Larkin Field) around 1235 am on 4/16/2023 (which was about 1 hr after the wind damage occurred in Alachua County, to the NW of the airfield).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 15, 8:13 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 15, 8:13 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
913 PM EDT Sat Apr 15 2023

...New UPDATE...

.UPDATE...
Issued at 913 PM EDT Sat Apr 15 2023

No major updates made to the forecast tonight, just some minor
tweaking for the arrival time of precipitation. A line of
thunderstorms is currently moving east across the Florida
panhandle, and gradually weakening. Although it is weakening, some
isolated strong storms still remain possible until about 3am,
mainly for southeast Georgia and near the Suwannee valley.

&&

.NEAR TERM...
(Through Tonight)
Issued at 352 PM EDT Sat Apr 15 2023

A few showers/isolated storms still possible early this evening in
the slightly more moist airmass south of a line from St Augustine
to Gainesville, otherwise just a few diurnal Cumulus clouds across
the rest of NE FL and SE GA in the drier airmass until sunset.
Remainder of the overnight forecast depends on current trajectory
and strength of Mesoscale Convective System (MCS) over the
Northern Gulf Coast region. Latest Hi-Res models are still
suggesting that a slow weakening trend will take place with this
system as it tracks NE out of the Gulf and mainly impacts the
Suwannee Valley of inland North Florida and inland SE GA with at
least some strong storms with gusty winds/heavy rainfall around
midnight through 3am time frame. A low chance of some isolated
severe wind gusts to 50-60 mph if convection remains intact and
system ends up moving faster than currently projected. The
southerly flow ahead of this system will lead to above normal low
temps tonight, only falling into the mid/upper 60s.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 352 PM EDT Sat Apr 15 2023

Sunday's forecast still a bit murky as atmosphere will take the
morning hours to recover from exiting leftovers of overnight storm
system to the Northeast. Amount of afternoon convection will
depend on how much heating we can get ahead of approaching cold
frontal boundary, and still expect temps to reach the lower 80s
across SE GA and mid/upper 80s across NE FL, which should be
enough to trigger scattered to numerous showers and isolated
strong storms through the afternoon and early evening hours.
Breezy southwest flow at 15-20G25-30 mph expected ahead of the
frontal passage. Last of frontal convection should fade after
sunset Sunday evening with clearing skies overnight and lows
should fall into the 50s by sunrise Monday morning. Becoming Sunny
and pleasant on Monday with Northwest winds at 10-15G20-25 mph and
highs remaining below normal in the 70s area-wide. High pressure
will build in from the West Monday night and will feature clear
skies and below normal overnight lows in the mid/upper 40s inland
and lower 50s closer to the Atlantic Coast.

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 352 PM EDT Sat Apr 15 2023

High pressure and dry conditions with seasonable temps will
continue Tuesday through Thursday, then increasing moisture ahead
of the next weakening frontal boundary on track to reach the local
area either Friday (ECMWF) or Saturday (GFS) with at least
scattered showers and isolated storms, along with a return to
above normal temperatures.

&&

.AVIATION...
(00Z TAFS)
Issued at 730 PM EDT Sat Apr 15 2023

Isolated showers will be moving in just after midnight from the
west, potentially impacting GNV, SSI, and the three Duval
airports briefly, bringing ceilings of about 5kft. After the early
morning showers, it will be dry until the afternoon, when showers
with embedded thunderstorms will move into the area ahead of a
frontal system. The exact timing and location of these storms are
still too uncertain to include in TAFs, however rain was put in
for all sites beginning in the afternoon.

&&

.MARINE...
Issued at 352 PM EDT Sat Apr 15 2023

High pressure over the waters will shift further to the east and
southeast Tonight, as a wave of low pressure moves in from the
west. A cold front will move southeast across the area Sunday into
Sunday night. A round of showers and thunderstorms is expected
with the frontal passage. A brief period of Small Craft Advisory
conditions will be possible following the frontal passage late
Sunday Night into Monday morning. High pressure will build from
the west on Monday, then overhead Monday night through Tuesday.
The high will move off toward the east Tuesday night through
Thursday.

Rip Currents: Offshore flow will generally lead to a LOW risk of
rips through Monday.

&&

.FIRE WEATHER...
Issued at 352 PM EDT Sat Apr 15 2023

Pockets of high daytime dispersions in the breezy winds on Sunday
and Monday. Drier airmass in the region Monday/Tuesday/Wednesday
will lead to critically low humidities during the afternoon hours.

&&

.CLIMATE...
Issued at 352 PM EDT Sat Apr 15 2023

Today/April 15 marks the 30th day that Jacksonville, FL (KJAX)
has reached 85F or higher this calendar year so far. This is the
most on record through 4/15, breaking 27 days set in 2020. The
average is usually 7 days.

Today/April 15 marks the 33rd day that Gainesville, FL (KGNV) has
reached 85F or higher this calendar year so far. This is the most
on record through 4/15, breaking 29 days set in 1945. The average
is usually 9 days.

Today/April 15 marks the 23th day that Craig Executive Airport
(CRG) in Jacksonville, FL has reached 85F or higher this calendar
year so far. This is the most on record through 4/15, breaking 16
days set in 2020. The average is usually 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  81  52  73 /  60  60  20   0
SSI  67  80  57  74 /  30  60  30   0
JAX  66  86  56  77 /  20  60  20   0
SGJ  67  85  59  77 /  20  70  20  10
GNV  66  85  56  77 /  30  70  20   0
OCF  66  86  58  79 /  20  60  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Apr 15, 6:51 PM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
751 PM EDT Sat Apr 15 2023

FLZ137-140-237-160030-
Eastern Putnam FL-Western Putnam FL-Eastern Marion FL-
751 PM EDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northeastern Marion
and southeastern Putnam Counties through 830 PM EDT...

At 751 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Delancy, or near Salt Springs, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crescent City, Pomona Park, Lake Delancy, Fruitland, Satsuma, Welaka,
Lake Como and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2934 8160 2940 8184 2946 8188 2962 8164
      2937 8147
TIME...MOT...LOC 2351Z 253DEG 8KT 2941 8179

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ENYEDI
Special weather statement, Apr 15, 7:13 PM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
813 PM EDT Sat Apr 15 2023

FLZ033-038-137-160030-
Inland Flagler FL-Eastern Putnam FL-Inland St. Johns FL-
813 PM EDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northwestern
Flagler, southern St. Johns and east central Putnam Counties through
830 PM EDT...

At 813 PM EDT, Doppler radar was tracking a strong thunderstorm over
Satsuma, or near Pomona Park, moving northeast at 10 mph.

HAZARD...Winds around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pomona Park, Hastings, East Palatka, Orange Mills, San Mateo and
Satsuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2950 8159 2959 8171 2974 8151 2958 8143
TIME...MOT...LOC 0013Z 230DEG 11KT 2957 8162

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ENYEDI
Special weather statement, Apr 15, 9:12 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1012 PM EDT Sat Apr 15 2023

FLZ020-021-035-122-222-160315-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
Gilchrist FL-
1012 PM EDT Sat Apr 15 2023

...Strong thunderstorms will impact portions of western Gilchrist,
west central Columbia, Suwannee and western Hamilton Counties through
1115 PM EDT...

At 1012 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Quitman to 10 miles west of
Dowling Park to near Steinhatchee. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Live Oak, Jasper, Trenton, Jennings, Bell, Suwannee River State Park,
Suwannee Springs, Ichetucknee Spring, Crossroads and Mcalpin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3061 8295 3022 8273 2958 8283 2958 8295
      2961 8297 2977 8295 2980 8292 2981 8293
      2983 8289 2989 8288 2989 8292 2996 8293
      3008 8307 3012 8323 3026 8325 3039 8317
      3047 8324 3062 8327 3063 8331 3063 8322
TIME...MOT...LOC 0212Z 277DEG 27KT 3066 8351 3026 8341 2969 8346

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AB
Special weather statement, Apr 15, 9:50 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1050 PM EDT Sat Apr 15 2023

FLZ020-122-GAZ162-160315-
Hamilton FL-Northern Columbia FL-Echols GA-
1050 PM EDT Sat Apr 15 2023

...Strong thunderstorms will impact portions of northeastern Hamilton
and Echols Counties through 1115 PM EDT...

At 1050 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near I-75 At Exit 16 to near Jennings to near
Jasper. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Statenville and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3066 8313 3079 8313 3081 8310 3083 8310
      3083 8309 3085 8309 3085 8301 3086 8301
      3086 8299 3087 8298 3084 8286 3053 8270
      3041 8286 3060 8296 3062 8314
TIME...MOT...LOC 0250Z 212DEG 27KT 3082 8336 3064 8309 3046 8295

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AB
Special weather statement, Apr 15, 10:14 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1114 PM EDT Sat Apr 15 2023

FLZ020-122-GAZ162-163-160345-
Hamilton FL-Northern Columbia FL-Clinch GA-Echols GA-
1114 PM EDT Sat Apr 15 2023

...Strong thunderstorms will impact portions of northern Columbia,
eastern Hamilton, Echols and southwestern Clinch Counties through
1145 PM EDT...

At 1114 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Valdosta to near Statenville to 7 miles
northeast of Suwannee Springs. Movement was northeast at 35 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
White Springs, Fargo, Statenville, Du Pont, Mayday, Needmore and
Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3080 8313 3081 8310 3083 8310 3083 8309
      3085 8309 3085 8301 3086 8301 3087 8297
      3107 8297 3095 8275 3052 8248 3030 8279
      3034 8280 3034 8282 3062 8298 3075 8313
TIME...MOT...LOC 0314Z 205DEG 32KT 3087 8321 3067 8296 3044 8283

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Apr 15, 10:33 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1133 PM EDT Sat Apr 15 2023

FLZ020-023-122-222-160400-
Southern Columbia FL-Baker FL-Hamilton FL-Northern Columbia FL-
1133 PM EDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of western Baker,
central Columbia and southeastern Hamilton Counties through MIDNIGHT
EDT...

At 1133 PM EDT, Doppler radar was tracking a strong thunderstorm near
Columbia, or 7 miles southwest of Lake City, moving northeast at 30
mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake City, White Springs, Columbia, Five Points, Watertown, Winfield,
Olustee and Suwannee Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3031 8279 3043 8262 3021 8242 2999 8265
      2998 8276 2999 8276 2999 8279 3030 8280
TIME...MOT...LOC 0333Z 215DEG 26KT 3011 8273

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
April 15, 10:35 PM EST
Where
Alachua County, 0.6 mi E of High Spgs
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
29.830, -82.590

A thunderstorm outflow boundary produced wind damage in High Springs which caused a tree to be blown down onto cars and a home. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092144.